Thunderstorm Wind, Crook
- When
- July 20, 3:45 PM MST
- Where
- Crook County, 10 mi SE of Hulett
- Measured
- 52 kt (60 mph) estimated gust
- Reported by
- Trained Spotter
- Coordinates
- 44.578, -104.456
A thunderstorm produced 60 mph wind gusts southeast of Hulett.
Every event with a place to put it. Tap one for its entry below.
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
The episode as NWS UNR wrote it up.
A thunderstorm produced 60 mph wind gusts southeast of Hulett.
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Rapid City, SD wrote its last area forecast discussion before the first event at Jul 20, 1:00 PM MST, 2 hours 45 minutes earlier.
AREA FORECAST DISCUSSION FOR WESTERN SD AND NORTHEASTERN WY NATIONAL WEATHER SERVICE RAPID CITY SD 200 PM MDT SUN JUL 20 2008 .DISCUSSION...19Z SFC ANALYSIS SHOWS LOW PRESSURE DEVELOPING OVER NC COLORADO WITH AN INVERTED TROUGH INTO NORTHEASTERN WYOMING. SFC BOUNDARY/WARM FRONT ARCS FROM THE LOW INTO WESTERN AND CENTRAL NEBRASKA. WV IMAGERY AND REGIONAL RADAR MOSAIC SHOW A VIGOROUS SHORTWAVE APPROACHING THE REGION FROM WYOMING...CREATING SOME HIGH BASED CONVECTION. LATEST RUC ANALYSIS SHOWS A THETA-E RIDGE EXTENDING FROM THE SOUTHEASTERN BLACK HILLS INTO SOUTH CENTRAL SOUTH DAKOTA. THE SFC FRONT WILL WILL BEGIN TO PUSH NORTHWARD...RUNNING NEARLY PARALLEL TO THE NEB/SD BORDER THIS EVENING. EXPECT TO SEE THUNDERSTORM COVERAGE INCREASE OVER THE BLACK HILLS LATER THIS AFTERNOON...THEN THE THUNDERSTORMS ARE EXPECTED TO TRACK SOUTHEAST AS AN MCS ALONG THE THETA-E RIDGE FROM SOUTHWESTERN INTO SOUTH CENTRAL SOUTH DAKOTA THIS EVENING. SOME SEVERE STORMS WILL BE POSSIBLE THROUGH THOSE AREAS WITH DAMAGING WIND GUSTS THE MAIN THREAT. MONDAY AND TUESDAY...UPPER LEVEL RIDGE BUILDS OVER THE NORTHERN PLAINS WITH SLOWLY WARMING MID-LEVEL TEMPERATURES AND SUBSEQUENT CAP. THIS MAY KEEP EASTERN PORTIONS OF THE CWA FREE FROM CONVECTION FOR MUCH OF THE PERIOD. HOWEVER...FURTHER SOUTH AND WEST NEAREST SURFACE BOUNDARY AND HIGHER TERRAIN...CAN EXPECT SMALL CHANCES FOR CONVECTION. SHEAR WILL BE SUFFICIENT EACH DAY FOR SEVERE THUNDERSTORMS...IF STORMS DEVELOP. POTENTIAL TEMPERATURES IN THE MID 90S NEXT THREE DAYS. TUESDAY IS THE MAIN TEMPERATURE CONCERN AS WINDS MAY GO DOWNSLOPE AS LEE TROUGH SHIFTS EAST AND THERMAL RIDGE PEAKS. WILL GO CONSERVATIVE FOR NOW...BUT COULD BE WELL INTO THE 90S IF THINGS WORK OUT. EXTENDED...AN UPPER LEVEL RIDGE WILL REMAIN OVER THE PLAINS FOR THE EXTENDED PERIOD. THIS RIDGE WILL BRING SLIGHTLY ABOVE AVERAGE TEMPS. A SERIES OF WEAK DISTURBANCES WILL PASS OVER THE RIDGE AND MAY BRING A FEW THUNDERSTORMS TO THE AREA EACH DAY. && .AVIATION...VFR CONDITIONS WILL CONTINUE ACROSS THE AREA. A FEW STORMS ARE POSSIBLE THROUGH THIS EVENING...MAINLY ACROSS SOUTHERN SOUTH DAKOTA ALONG THE NEBRASKA LINE. LOCAL MVFR CONDITIONS CAN BE EXPECTED NEAR STORMS. && .UNR WATCHES/WARNINGS/ADVISORIES... SD...NONE. WY...NONE. &&
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE RAPID CITY SD 604 AM MDT SUN JUL 20 2008 SDZ001-002-012>014-024>032-041>044-046-047-049-072>074-WYZ054>058- 071-211300- BENNETT-BUTTE-CENTRAL BLACK HILLS-CUSTER CO PLAINS-FALL RIVER-HAAKON- HARDING-HERMOSA FOOT HILLS-JACKSON-MELLETTE-NORTHEASTERN CROOK- NORTHERN BLACK HILLS-NORTHERN CAMPBELL-NORTHERN FOOT HILLS- NORTHERN MEADE CO PLAINS-PENNINGTON CO PLAINS-PERKINS-RAPID CITY- SHANNON-SOUTHERN BLACK HILLS-SOUTHERN CAMPBELL-SOUTHERN FOOT HILLS- SOUTHERN MEADE CO PLAINS-STURGIS/PIEDMONT FOOT HILLS-TODD-TRIPP- WESTERN CROOK-WESTON-WYOMING BLACK HILLS-ZIEBACH- 604 AM MDT (704 AM CDT) SUN JUL 20 2008 THIS HAZARDOUS WEATHER OUTLOOK IS FOR WESTERN SOUTH DAKOTA AND NORTHEASTERN WYOMING. .DAY ONE...TODAY AND TONIGHT THERE IS A SLIGHT RISK OF SEVERE THUNDERSTORMS OVER SOUTHWEST THROUGH CENTRAL SOUTH DAKOTA LATE THIS AFTERNOON AND EVENING. A LEFTOVER FRONTAL BOUNDARY FROM NORTHEASTERN SOUTH DAKOTA TO WESTERN NEBRASKA MAY BE THE FOCUS FOR THUNDERSTORMS LATE THIS AFTERNOON AND EVENING. IF STORMS DEVELOP...ISOLATED SEVERE THUNDERSTORMS WILL BE POSSIBLE WITH LARGE HAIL AND DAMAGING WIND GUSTS. ACTIVITY WILL SHIFT SOUTH OF THE AREA AFTER MIDNIGHT TONIGHT. .DAYS TWO THROUGH SEVEN...MONDAY THROUGH SATURDAY THERE WILL BE A SLIGHT CHANCE OF THUNDERSTORMS MONDAY AFTERNOON AND MONDAY NIGHT. A PACIFIC COOL FRONT WILL BRING A FEW THUNDERSTORMS TO THE AREA LATE TUESDAY. ISOLATED SEVERE STORMS WILL BE POSSIBLE LATE TUESDAY AFTERNOON AND TUESDAY NIGHT. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION IS NOT ANTICIPATED TODAY.
The national radar mosaic for the moment the first event began.
1 thunderstorm wind. Local standard time, as filed.
After NWS Directive 10-1605, the rules offices file Storm Data by.
Every storm in Wyoming in 2008Every state in 2008This day in weather historyWarnings in Wyoming, July 2008
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 113220.